If you have depression or suicidal thoughts, contact your doctor right helping vs enabling away. Your doctor can help you get the psychiatric care you need.

  1. Do not leave it up to the person to tell you they are overdosing; they may not know or not be able to communicate it to you.
  2. If you have depression or suicidal thoughts, contact your doctor right away.
  3. This lack of oxygen can also cause damage to your brain, heart and other organs.
  4. You should seek medical help immediately if you have these symptoms or witness them in someone else and suspect they may have overdosed.
  5. For example, the drug naloxone can help reverse the effects of a heroin overdose.

The appropriate number of pills depends on the person and their medication. Drug Overdose Immunity and Good Samaritan LawsPolicymakers are seeking solutions that will help curb use and overdose by expanding Good Samaritan immunity, and increasing naloxone access. Naloxone is incredibly safe and won’t affect people who don’t have opioids in their system.

Support the person’s breathing

It is also to make sure that prevention against a recurrence is in place. Treatment will be dictated by the specific drug taken in the overdose. Information provided about amount, time, and underlying medical problems will be very helpful. Drug overdose can result in various short-term and long-term risk factors. Even if someone survives a severe alcohol overdose, permanent or long-lasting brain damage can occur.

An opioid overdose happens when opioids excessively stimulate the part of your brain that regulates breathing. This leads to respiratory depression (ineffective breathing) and can cause death if it isn’t treated in time. If the person isn’t breathing, move them onto their left side to prevent aspiration of vomiting. A drug overdose means that an individual has consumed a toxic amount of a substance. According to the National Harm Reduction Coalition, ingesting too much of one or multiple drugs can harm the body.

What are the signs and symptoms of an opioid overdose?

The drug naloxone (Narcan) can also help treat an opioid overdose by blocking opioids’ effects in the body. This medication is available in a nasal spray and as an intravenous injection at the hospital. The choice to include medication as part of recovery is a personal medical decision, but the evidence for medications to support successful recovery is strong. Preventing overdose death and finding treatment options are the first steps to recovery. The overall goal of treatment is to return people to productive functioning in their family, workplace, and community. If you’re unsure of the protections, it’s always good to check with your local and state government long before a crisis happens.

An opioid overdose happens when opioids negatively affect the part of your brain that regulates breathing, resulting in ineffective breathing. A person experiencing an opioid overdose needs naloxone and immediate medical care to prevent death. To prevent accidental overdoses, medications, even over-the-counter pain relievers and vitamins, must be kept in a safe, secure place. Intentional overdoses are harder to prevent, unless the underlying problems are addressed.

The higher the dose or the longer the exposure, the worse the poisoning. Two examples are carbon monoxide poisoning and mushroom poisoning. When someone overdoses on a CNS depressant, their breathing usually slows or stops. Central Nervous System (CNS) depressants include opioids, sedatives, tranquilizers, and hypnotics.

If a person is suspected of overdosing on drugs, call 911 immediately. Illicit drugs, used to get high, may be taken in overdose amounts when a person’s metabolism cannot detoxify the drug fast enough to avoid unintended side effects. If the individual has lost consciousness, try to wake them for a response. Ask the person questions calmly to try to keep them engaged. When taking a prescription medication, always follow a doctor’s instructions and take the medication exactly as they prescribed it.

If you see someone suffering from a suspected drug overdose, follow these procedures after calling 911 for medical help. Naloxone can treat an opioid overdose for up to 90 minutes. Even after administering this medication, it is crucial to take anyone experiencing an opioid overdose to the emergency room.

Signs and Symptoms

If you suspect a person has overdosed, but you’re not sure what substance they’ve used, you should still give them a dose of naloxone just in case they have opioids in their system. If they didn’t take opioids, naloxone is still safe — it just won’t have any effect. If you think you or someone you may know is experiencing an overdose, the best thing you can do is treat it like https://sober-house.net/ an emergency. Afterward, you may experience many complicated emotions about the overdose, how you reacted, and what to do to prevent future overdoses. Know that medical and mental health community support is available, and you don’t need to go through this alone. When an opioid overdose is suspected, Narcan (naloxone hydrochloride) should be administered as soon as possible.

Drinking a lot of alcohol in a short time (binge drinking) can rapidly increase the amount of alcohol in the blood. This makes it difficult for the body to remove alcohol from the bloodstream and can harm other body parts. There are a range of treatments available for different kinds of drug overdose. This article examines the topic of drug overdose in detail. It discusses what a drug overdose is, why it occurs, and how to prevent it.

Your concern might be just what they need to start their recovery journey, and your support could make all the difference in their success. Always follow the instructions you receive with your medication. Ask your practitioner or pharmacist if you have questions or are unsure of how to take your medication.

It can be difficult to determine if someone is overdosing, but erring on the side of caution can save a life. Naloxone can be administered to reverse an opioid overdose. If you or someone you know uses opioids, it’s important to carry naloxone in case of an overdose. If you or a loved one has opioid use disorder, talk to a healthcare provider as soon as possible. A trained provider can help guide you to the treatment you need. Opioid use disorder is a medical condition — it requires care just like any other condition.